Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



On Some Applications of Automorphic Forms to Number Theory

Authors: Daniel Bump, Solomon Friedberg and Jeffrey Hoffstein
Journal: Bull. Amer. Math. Soc. 33 (1996), 157-175
MSC (1991): Primary 11F66; Secondary 11F70, 11M41, 11N75
MathSciNet review: 1359575
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A basic idea of Dirichlet is to study a collection of interesting quantities $\{a_n\}_{n\geq 1}$ by means of its Dirichlet series in a complex variable $w$: $\sum _{n\geq 1}a_nn^{-w}$. In this paper we examine this construction when the quantities $a_n$ are themselves infinite series in a second complex variable $s$, arising from number theory or representation theory. We survey a body of recent work on such series and present a new conjecture concerning them.

References [Enhancements On Off] (What's this?)

  • [Ar] J. Arthur, A trace formula for reductive groups II: Applications of a truncation operator, Compos. Math. 40 (1980), 87--121. MR 81b:22018
  • [B-R] L. Barthel and D. Ramakrishnan, A non-vanishing result for twists of $L$-functions of $GL(n)$, Duke Math. J. 74 (1994), 681--700. MR 95d:11062
  • [Bo] A. Borel, Automorphic $L$-functions, in Automorphic Forms, Representations and $L$-functions, Proc. Symp. Pure Math. 33, part 2, A.M.S., Providence, 1979, pp. 27--61. MR 81m:10056
  • [Bump] D. Bump, The Rankin-Selberg method: A survey, in Number Theory, Trace Formulas, and Discrete Groups (K. Aubert, E. Bombieri, D. Goldfeld, eds.), Academic Press, Inc., Boston, 1989, pp. 49--109. MR 90m:11079
  • [BFF] D. Bump, S. Friedberg, and M. Furusawa, Explicit formulas for the Waldspurger and Bessel models, preprint.
  • [BFH1] D. Bump, S. Friedberg, and J. Hoffstein, A nonvanishing theorem for derivatives of automorphic $L$-functions with applications to elliptic curves, Bull. A. M. S. (N.S.) 21 (1989), 89--93. MR 90b:11063
  • [BFH2] ------, Eisenstein series on the metaplectic group and nonvanishing theorems for automorphic $L$-functions and their derivatives, Annals of Math. 131 (1990), 53--127. MR 92e:11053
  • [BFH3] ------, Nonvanishing theorems for $L$-functions of modular forms and their derivatives, Inventiones Math. 102 (1990), 543--618. MR 92a:11058
  • [BFH4] ------, $p$-adic Whittaker functions on the metaplectic group, Duke Math. J. 63 (1991), 379--397. MR 92d:22024
  • [B-G] D. Bump and D. Ginzburg, Spin $L$-functions on the symplectic group, International Math. Res. Notices 8 (1992), 153--160. MR 93i:11060
  • [BGH] D. Bump, D. Ginzburg, and J. Hoffstein, The symmetric cube, To appear in Inventiones Math.
  • [B-H] D. Bump and J. Hoffstein, Cubic metaplectic forms on $GL(3)$, Inventiones Math. 84 (1986), 481--505. MR 87i:11059
  • [B-L] D. Bump and D. Lieman, Uniqueness of Whittaker functionals on the metaplectic group, Duke Math. J. 76 (1994), 731--739. MR 309:328
  • [Bu] D. Burgess, On character sums and $L$-series, II, Proc. London Math. Soc. 13 (1963), 524--536. MR 26:6133
  • [F-H] S. Friedberg and J. Hoffstein, Nonvanishing theorems for automorphic $L$-functions on $GL(2)$, Annals of Math. 142 (1995), 385--423. MR 343:325
  • [Fu] M. Furusawa, On the theta lift from $SO_{2n+1}$ to $\widetilde {Sp}_n$, J. Reine Angew. Math. 466 (1995), 87--110.
  • [Ge] S. Gelbart, An elementary introduction to the Langlands program, Bull. A. M. S. (N.S.) 10 (1984), 177--219. MR 85e:11094
  • [G-P] S. Gelbart and I. Piatetski-Shapiro, $L$-Functions for $G\times GL(n)$, in Explicit Constructions of $L$-functions, Springer Lecture Notes #1254, Springer-Verlag, 1987. MR 89k:11038
  • [Gi] D. Ginzburg, Fax to Daniel Bump (1994).
  • [G-H] D. Goldfeld and J. Hoffstein, Eisenstein series of $1/2$-integral weight and the mean value of real Dirichlet $L$-series, Inventiones Math. 80 (1985), 185--208. MR 86m:11029
  • [G-S] D. Goldfeld and L. Szpiro, Bounds for the order of the Tate-Shafarevich group, Compos. Math. 97 (1995), 71--87. MR 1:355 118
  • [Gu] S. Gupta, Average value of quadratic twists of $L$-functions over function fields, Thesis, Brown University (1995).
  • [HST] M. Harris, D. Soudry, and R. Taylor, $l$-adic representations associated to modular forms over imaginary quadratic fields I: Lifting to $GSp_4(\mathbb{Q} )$, Inventiones Math. 112 (1993), 377--411. MR 94d:11035
  • [Ho] J. Hoffstein, Eisenstein series and theta functions on the metaplectic group, CRM Proceedings and Lecture Notes, vol. 1, A.M.S., Providence, 1993, pp. 65--104. MR 94h:11050
  • [Hor] L. Hormander, An introduction to complex analysis in several variables, 3rd rev. ed., North-Holland, Amsterdam, 1990. MR 91a:32001
  • [Iw] H. Iwaniec, On the order of vanishing of modular $L$-functions at the critical point, Séminaire de Théorie des Nombres, Bordeaux 2 (1990), 365--376. MR 92h:11040
  • [Ja] H. Jacquet, Principal $L$-functions of the linear group, in Automorphic Forms, Representations and $L$-Functions, Proc. Symp. Pure Math. 33, part 2, A.M.S., Providence, 1979, pp. 63--86. MR 81f:22029
  • [Ju] M. Jutila, On the mean value of $L(1/2,\chi )$ for real characters, Analysis 1 (1981), 149--161. MR 82m:10065
  • [K-P] D. Kazhdan and S. Patterson, Metaplectic forms, Publ. Math. I.H.E.S. 59 (1984), 35--142. MR 85g:22033
  • [Ko] V. Kolyvagin, On the Mordell-Weil group and the Shafarevich-Tate group of Weil elliptic curves, Izv. Akad. Nauk SSSR Ser. Mat. 52 (1988), 1154--1180. MR 90f:11035
  • [La] R. Langlands, Problems in the theory of automorphic forms, in Lectures in Modern Analysis and Applications, Springer Lecture Notes #170, Springer-Verlag, 1970, pp. 18--86. MR 46:1758
  • [Li1] D. Lieman, The $GL(2)$ Rankin-Selberg convolution for higher level non-cuspidal forms, Contemp. Math. 166 (1994), 83--92. MR 95h:11041
  • [Li2] ------, Nonvanishing of $L$-series associated to cubic twists of elliptic curves, Annals of Math. 140 (1994), 81--108. MR 95g:11044
  • [LRS] W. Luo, Z. Rudnick, and P. Sarnak, On Selberg's eigenvalue conjecture, Geom. Funct. Anal. 5 (1995), 387--401. MR 1:334 872
  • [Ma] H. Maass, Konstruktion ganzer Modulformen halbzahliger Dimension, Abh. Math. Semin. Univ. Hamburg 12 (1937), 133--162.
  • [Mat] H. Matsumoto, Sur les sous-groupes arithmétiques des groupes semi-simples déployés, Ann. Scient. Ec. Norm. Sup. (1969), 1--62. MR 39:1566
  • [M-M] K. Murty and R. Murty, Mean values of derivatives of modular $L$-series, Annals of Math. 133 (1991), 447--475. MR 92e:11050
  • [No] M. Novodvorsky, Automorphic $L$-functions for the group $GSp_4$, in Automorphic Forms, Representations and $L$-functions, Proc. Symp. Pure Math. 33, part 2, A.M.S., Providence, 1979, pp. 87--95. MR 81c:10032
  • [Sh] X. She, On the nonvanishing of cubic twists of automorphic $L$-series, Thesis, Brown University (1995).
  • [Shi] G. Shimura, On modular forms of half-integral weight, Annals of Math. 97 (1973), 440--481. MR 48:10989
  • [Si] C. L. Siegel, The average measure of quadratic forms with given determinant and signature, in Gesammelte Abhandlungen, Band II, Springer-Verlag, 1966, pp. 473--491.
  • [Ta] R. Taylor, $l$-adic representations associated to modular forms over imaginary quadratic fields II, Inventiones Math. 116 (1994), 619--643. MR 95h:11050a
  • [Za] D. Zagier, The Rankin-Selberg method for automorphic forms which are not of rapid decay, J. Fac. Sci. Univ. Tokyo, Sect. IA (Math.) 28 (1981), 415--437. MR 83k:10056

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1991): 11F66, 11F70, 11M41, 11N75

Retrieve articles in all journals with MSC (1991): 11F66, 11F70, 11M41, 11N75

Additional Information

Daniel Bump
Affiliation: Department of Mathematics, Stanford University, Stanford, CA 94305-2125

Solomon Friedberg
Affiliation: Department of Mathematics, University of California Santa Cruz, Santa Cruz, CA 95064

Jeffrey Hoffstein
Affiliation: Department of Mathematics, Brown University, Providence, RI 02912

Additional Notes: Research supported by NSA grant MDA904-95-H-1053 (Friedberg) and by NSF grants DMS-9346517 (Bump) and DMS-9322150 (Hoffstein).
Article copyright: © Copyright 1996 American Mathematical Society